The price of upsetting the status quo

I went to see my gastroenterologist for my annual clinic review at the beginning of January. Having been on azathioprine for some years now, and with the drug’s long-term side-effects in mind, he wanted to see if we could taper my dose down a little, so that I’m on the lowest dose that will control my symptoms. It’s been a long time since I’ve had any problems with my colitis, so I was pretty confident about reducing the dose by just one tablet every other day and started implementing the new dose regimen that very night.

Fast forward to one month later. It’s the first week in February and I’m off to Madrid to work at a conference for one of my regular clients. I’m out there from early Thursday morning until midnight on Saturday and it’s busy – very busy – seven hours sleep in three days and working the rest of the time. Not hard physical work, but tiring all the same. When I get back I’m pretty exhausted, but nothing you probably wouldn’t expect after such a long weekend.

I give myself Sunday and Monday off and write up a meeting report on Tuesday. New work from the same client arrives on Wednesday – I’m to write a formulary pack for a drug. I’ve worked on both the drug and other formulary packs before, so it shouldn’t be too challenging. Yet I sit at my desk, listlessly moving my mouse around and looking at the piles of resources and information that I’m supposed to be weaving into a justification of the benefits and costs of this product. Just two weeks ago, I would have whipped this background material into a coherent document without too much effort but now you might as well be asking me to run a marathon.

During the week, I have a few moments of utter exhaustion, almost falling asleep at my desk. Alarm bells are beginning to ring, but I tell myself it’s the last remnants of tiredness from the trip to Spain. By Friday, I’m mentally and physically exhausted. Hot spells, cold spells, nausea, joint pain and dizziness are haunting me. I crawl into my bed at 2pm Friday, realising that the chances of me writing anything worthwhile are zero – I tell myself I’ll work over the weekend. I’m still hoping that I’m just overtired from the trip to Madrid – although the logical side of my brain is telling me it is more than that.

I rallied around a little on Saturday, feeling well enough to drive into town to get a Valentine’s card for my husband and attend an optician’s appointment. In the evening we go to an old schoolfriend’s concert and the aftershow party, and I’m still feeling ok. By Sunday morning, though, I’m exhausted again. My joints are aching and swollen – hips, neck, knees, shoulders – and I keep having spells of lightheadedness and nausea. Despite the overwhelming tiredness, I struggle to sleep, unable to find a comfortable position in bed.

The only sensible conclusion now is that I’m having a flare up of my colitis, although my bowel itself is generally behaving itself. I’ve upped my dose to two tablets a day again, but it will no doubt be a couple of weeks before the full effects kick in, so I’m waiting on a call from my consultant for advice.

Today is my 39th birthday – but the way my body is feeling, it might as well be my 99th.

Advertisements

6 thoughts on “The price of upsetting the status quo

      • I went through a phase of irritable bowel syndrome. I had all the usual tests, going where the sun never shines, etc., and at the end the consultant called me in. Here is how our conversation went.

        HIM: I can give you something for this.

        ME: Will it work?

        HIM: No.

  1. I have IBS as well – often makes it difficult to decide if symptoms are colitis or IBS. Current joint pain and tiredness is def the former though. Low-fibre diet helps both, but I still treat myself to fruit, veg and wholegrain rolls now and then…and pay not long after.

    Bad news is consultant is away on hols this week – how inconsiderate! Fingers crossed going back up to two tablets a day will sort things out.

  2. I got uc as well. Its interesting that you are on azothioprine(however you spell it) that is what my doc wanted me to start up back in the summer. Didn’t do that, and have gotten all under control. He still wants me to get on that though. Have you had any strange side effects from it at all?
    Regards,
    Adam

    • Hi Adam

      Strictly speaking, mine is indeterminate colitis as I have characteristics of both Crohn’s disease and UC, but they tend to treat indeterminate as if it is UC. I’ve been on azathioprine for about eight years now – since Asacol and intermittent steroids failed to keep symptoms under control. I had two bouts of steroids in one year, so azathioprine was the next step. Within weeks I felt almost like a normal person again.

      I have my blood checked every three months to make sure that it’s not having a detrimental effect on my liver or too much of an effect on my blood cells. Because it’s an immunosuppressant, I am prone to picking up colds and infections, which take ages to clear. And I had a very stubborn wart – inside my nose of all places – and that took three attempts to burn off, requiring a reduction in my aza dose for a couple of weeks before the last successful attempt. There are possible long-term side effects, but as I’ve had no major problems and the control (until this current dose reduction) has been amazing, I wouldn’t want to stop using it.

      Hope that helps!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s